(HealthDay News) — Two newer classes of drugs, dipeptidyl peptidase IV (DPP IV) and neprilysin inhibitors, can induce angioedema, according to research published in the October issue of Allergy.
Murat Bas, MD, from the Munich Technical University, and colleagues discuss the potential of two newer drug classes, inhibitors of DPP IV or neprilysin, to induce angioedema, as seen for renin-angiotensin-aldosterone system blockers.
The authors note that most angioedema induced by inhibition of DPP IV occurs during concomitant angiotensin-converting enzyme inhibitor treatment and is likely to be mediated by bradykinin type 2 receptor (B2) overactivation. In contrast, the molecular pathways causing neprilysin inhibitor-induced angioedema are unclear, although bradykinin is likely to contribute. In angioedema caused by these drugs there was no clear evidence to suggest that B2 inhibition would relieve the symptoms and/or prevent invasive treatment, including coniotomy or tracheotomy.
“The risk of angioedema should always be considered, especially in ambulatory care situations where patients have no rapid access to intensive care,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.